Alert archive / Minnesota / Flash Flood Warnings in 2024
Flash Flood Warning 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jul 27, 2024, 2:28 AM CDT for Polk County, Minnesota; Grand Forks County, North Dakota. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2024, 2:28 AM CDT (07:28 UTC)
- Expired
- Jul 27, 2024, 7:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Polk County, MN, Grand Forks County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 50 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 4:50 AM CDT | RAIN 2.25 | 2 Nw East Grand Forks, MN | Mesonet station GW3565 E Grand Forks MN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 7.5 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2189 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
493 WGUS53 KFGF 270728 FFWFGF MNC119-NDC035-271200- /O.NEW.KFGF.FF.W.0004.240727T0728Z-240727T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Grand Forks ND 228 AM CDT Sat Jul 27 2024 The National Weather Service in Grand Forks has issued a * Flash Flood Warning for... Northwestern Polk County in northwestern Minnesota... East Central Grand Forks County in northeastern North Dakota... * Until 700 AM CDT. * At 228 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is ongoing or expected to begin shortly. HAZARD.... SOURCE...Radar. IMPACT... * Some locations that will experience flash flooding include... Grand Forks and East Grand Forks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message - Turn around, don't drown. Don't travel through flooded areas. Most flood deaths occur in vehicles. && LAT...LON 4797 9698 4788 9697 4787 9712 4796 9712 FLASH FLOOD...RADAR INDICATED $$ Thomas
1 follow-up statement
275 WGUS73 KFGF 271158 FFSFGF Flash Flood Statement National Weather Service Grand Forks ND 658 AM CDT Sat Jul 27 2024 MNC119-NDC035-271208- /O.EXP.KFGF.FF.W.0004.000000T0000Z-240727T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Polk MN-Grand Forks ND- 658 AM CDT Sat Jul 27 2024 ...FLASH FLOOD WARNING WILL EXPIRE AT 7 AM CDT THIS MORNING FOR NORTHWESTERN POLK AND EAST CENTRAL GRAND FORKS COUNTIES... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 4797 9698 4788 9697 4787 9712 4796 9712 $$ Thomas
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 11:54 PM CDT, 2 hours 34 minutes earlier. Its key messages:
- Heat concerns remain through the evening with heat indices in the upper 90s across the Red River Valley.
- There is a level 1/5 risk for severe weather late this afternoon and tonight and a level 2/5 risk for severe weather Saturday.
Area forecast discussion, Jul 26, 11:54 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1154 PM CDT Fri Jul 26 2024 .KEY MESSAGES... - Heat concerns remain through the evening with heat indices in the upper 90s across the Red River Valley. - There is a level 1/5 risk for severe weather late this afternoon and tonight and a level 2/5 risk for severe weather Saturday. && .UPDATE... Issued at 1154 PM CDT Fri Jul 26 2024 Thunderstorms continue to develop along the boundary that is now from Cooperstown to Grand Forks to Waskish. Mostly rain, lightning, and a few pea sized hail reports, but a few of the cells have been trending a bit stronger. Will continue to keep an eye on storms as CAMs continue to have activity lingering across northeastern ND into northwestern MN until the 10Z time frame. UPDATE Issued at 1006 PM CDT Fri Jul 26 2024 Still pretty humid across our south, but temps are coming down so let the heat advisory go at 9 PM as scheduled. Still getting thunderstorm activity along frontal boundary from Jamestown area up towards Thief River Falls and Upper Red Lake as another vort ejects out the southwesterly flow aloft into our area. There is still quite a bit of elevated CAPE, but it is mostly out ahead of the front where the dew points are still in the 70s. Effective shear is around 40kts right along the frontal boundary. There is a very small chance that everything could line up to get a cell close to severe impacts. However, looking at HREF updraft helicity tracks and SSCRAM guidance, probabilities for severe look very low, less than 10 percent. Will continue to monitor, but overall the main threats will be locally heavy rain and lightning for the overnight activity. UPDATE Issued at 711 PM CDT Fri Jul 26 2024 Adjusted POPs for current trends as convection has developed over northwestern MN. Cells so far have been staying strong but sub-severe with a bit of small hail and lightning the main threats so far. Will continue to monitor as the boundary pushes a bit further east and then is expected to stall/wash out. Further west, a few light rain showers are the only impacts over the Devils Lake Basin. && .DISCUSSION... Issued at 242 PM CDT Fri Jul 26 2024 ...Synopsis... The 500mb ridging that is overhead today will shift eastward tonight into Saturday, as a low over Alberta also tracks to the east. This will serve to flatten the ridge and result in west or southwest flow for the remainder of the forecast. There will be periodic waves tracking through, so there are periodic chances for showers and storms throughout as well. Overall, temperatures will stay on the hot side and there may not be much of a break from the high level smoke. ...The heat... Starting to see some lower 90s temperatures across southeast North Dakota with dewpoints in the low to mid 70s. No doubt it is hot and humid. The surface boundary/cold front is poking into the Devils Lake region, with noticeably cooler temperatures and less humidity behind it. Unfortunately, the 500mb flow pattern is pretty much paralleling it, so it will not be moving too much further eastward. So only the Devils Lake region may see a respite from the heat and humidity today and tonight. Will have to keep an eye on these parameters again Saturday, but both should be just a tad lower. Plus there may be Saturday morning cloud cover around from any nocturnal convection, and the seemingly continuous upper level smoke. ...Severe Weather... The severe weather threat tonight is only a 1/5 risk due to the low overall confidence in how it may unfold. At this point, the above mentioned surface boundary is the main focus area. During the heat of the day today, most activity should stay capped, with 700mb temperatures of +12 to +14C. There has been a parade of weak echoes tracking north-northeast into Canada along the front, but only trace to a few hundredths of actual precipitation has reached the ground. This may change by late afternoon into tonight, as the low level jet increases slightly again. However, CAMs seem to be backing off on much of anything tonight, so confidence is pretty low overall. How tonight unfolds will play into the severe weather potential for Saturday, as there could be lingering clouds or outflows associated with that. The northeast to southwest oriented surface boundary will likely still be laying somewhere across North Dakota, with plenty of moisture/humidity in place. Not seeing any consistent signals for where and when any convection will initiate again. CAMs are really not much help either, showing something possible across the eastern FA in the afternoon and another line of storms developing over western North Dakota in the late afternoon, moving into our western FA in the evening. So will have to see what later model runs have in store. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1154 PM CDT Fri Jul 26 2024 Mostly VFR although heavier thunderstorms could bring conditions briefly down to MVFR as stronger cells move through the KGFK and KTVF areas. This convective activity will continue through around 10-12Z time frame before tapering off. Additional convection possible later in the period but confidence not high enough to include in the TAFs at this point. Winds will return to a more southerly direction with some gusts near 20kts across the forecast area as a frontal boundary that is currently setting off storms washes out. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR DISCUSSION...Godon AVIATION...JR
Hazardous weather outlook, Jul 26, 4:31 AM CDT, 21 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 431 AM CDT Fri Jul 26 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-270945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 431 AM CDT Fri Jul 26 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Heat impacts are expected today, with heat indices into the lower 100s in the Red River Valley. Lingering wildfire smoke may impact sensitive groups. There is a level 1 out of 5 risk for severe weather this evening. Locally heavy rain may lead to excessive runoff in northeast ND and northwest MN, particularly in poor drainage and urban areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a level 2 out of 5 risk for severe weather Saturday afternoon and evening. There is a level 1 out of 5 risk for severe weather Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening.
In the hours before
Special weather statement, Jul 26, 9:48 PM CDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
948 PM CDT Fri Jul 26 2024
MNZ008-013-014-270315-
East Marshall MN-Red Lake MN-Pennington MN-
948 PM CDT Fri Jul 26 2024
...STRONG THUNDERSTORMS WILL IMPACT RED LAKE AND CENTRAL PENNINGTON
COUNTIES THROUGH 1015 PM CDT...
At 948 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hazel to Perault. Movement was northeast at 35
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Thief River Falls, Red Lake Falls, Plummer, St. Hilaire, Terrebonne,
Mavie, and Hazel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4776 9627 4776 9635 4806 9635 4832 9591
4791 9571 4790 9571
TIME...MOT...LOC 0248Z 237DEG 29KT 4804 9614 4784 9626
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PerrouxSpecial weather statement, Jul 26, 10:44 PM CDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1044 PM CDT Fri Jul 26 2024
MNZ009-016-270415-
North Beltrami MN-North Clearwater MN-
1044 PM CDT Fri Jul 26 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BELTRAMI COUNTY
THROUGH 1115 PM CDT...
At 1044 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carmel to Red Lake Nation to 10 miles
northeast of Roland. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Western Lower Red Lake, Thorhult, Carmel, Malcolm, Fourtown, Jelle,
and northwestern Red Lake Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4803 9514 4795 9558 4802 9558 4802 9559
4831 9559 4844 9522 4843 9521 4837 9521
4837 9514 4825 9501
TIME...MOT...LOC 0344Z 248DEG 34KT 4825 9553 4814 9543 4800 9558
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PerrouxSpecial weather statement, Jul 26, 11:49 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1149 PM CDT Fri Jul 26 2024
MNZ008-013-270530-
East Marshall MN-Pennington MN-
1149 PM CDT Fri Jul 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARSHALL AND
NORTHWESTERN PENNINGTON COUNTIES THROUGH 1230 AM CDT...
At 1149 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rosewood, or near Thief River Falls, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Thief River Falls, Holt, Rosewood, and Dakota Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4806 9626 4818 9639 4846 9604 4822 9572
TIME...MOT...LOC 0449Z 234DEG 26KT 4815 9629
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ThomasThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:27 PM CDT | Special Weather Statement | FGF | Pennington | 33 min |
| Jul 26, 7:43 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Red Lake | 47 min |
| Jul 26, 8:22 PM CDT | Special Weather Statement | FGF | Pennington | 38 min |
| Jul 26, 9:48 PM CDT | Special Weather Statement | FGF | Pennington, Red Lake | 27 min |
| Jul 26, 10:44 PM CDT | Special Weather Statement | FGF | Beltrami | 31 min |
| Jul 26, 11:49 PM CDT | Special Weather Statement | FGF | Pennington | 41 min |
| Jul 27, 1:01 AM CDT | Areal Flood Advisory | FGF | Polk | 87 min |
| Jul 27, 1:29 AM CDT | Flash Flood Warning | FGF | Marshall, Pennington | 6 hr |
Nearby
Flash Flood Warnings in Minnesota, 2024Flash Flood Warnings in North Dakota, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.